It’s frustrating when you feel the urge to move your bowels but can’t seem to go. Before blaming your diet, consider whether medication side effects are causing your constipation.
Many medications can contribute to constipation, including the following:
- Antidepressants, such as the selective serotonin reuptake inhibitor fluoxetine (Prozac) or tricyclic antidepressants such as amitriptyline (Elavil). “A lot of antidepressants that treat the nerve endings in the brain also affect nerve endings in the gut. That can lead to significant side effects,” says Dr. Braden Kuo, a gastroenterologist at Harvard-affiliated Massachusetts General Hospital.
- Opioids, such as oxycodone (OxyContin) and hydrocodone (Vicodin). “The narcotic effect can cause nerves in the gut to ‘sleep,’ inhibiting movement,” explains Dr. Kuo.
- Calcium-channel blockers, such as diltiazem (Cardizem). These drugs relax the smooth muscles in blood vessels to lower blood pressure. But they also relax the muscles in the gut and may cause constipation.
- Anticholinergics, a large class of medications found in many over-the-counter and prescription medications. These include treatments for incontinence, such as oxybutynin (Ditropan), and allergies, such as diphenhydramine (Benadryl). These medications block the effects of acetylcholine, a chemical that helps the muscles move. Less movement in the gut can lead to constipation.
A higher risk
Older adults can be more susceptible to the constipation side effect of medications because of a digestive system that’s off balance. “That can be caused by natural aging, or by a defect you might have been able to compensate for when you were younger, but can’t now that you’re older,” says Dr. Kuo. Taking several medications can make constipation worse. Symptoms include having bowel movements too infrequently (typically fewer than three times a week); having hard or small, lumpy stools; having stools that are hard to pass; straining; having painful bowel movements; or having the sensation of incomplete emptying after a bowel movement.
What you can do
Adding more fiber to your diet — such as beans or leafy greens — can ease constipation. So can using a fiber supplement with psyllium seed or methylcellulose. Long-term treatment options include over-the-counter remedies, such as polyethylene glycol 3350 (Miralax), and prescription medications, such as such as linaclotide (Linzess).